MOFFITT AM REPORT PEARLS 3/29/17: Eosinophilia and Hypertriglyceridemia!

Hey everyone! Thanks to Evan for presenting an interesting conundrum of a young woman with abdominal symptoms who was found to have eosinophilia. We touched on a few different topics including creating a differential diagnosis for GI symptoms with eosinophilia, as well as some manifestations of hypertriglyceridemia. Pearls below!

*******************************************

Top Pearls:

  1. The ddx for eosinophilia and GI symptoms includes parasites, vasculitis, eosinophilic GI disease, malignancy, IBD, and primary/idiopathic hypereosinophilic syndromes.
  2. Apheresis is often indicated for triglyceride-induced acute pancreatitis. Insulin drip is 2nd line treatment.

*******************************************

For those who want more info:

See prior pearls below on eosinophilia definitions, ddx, and workup:

https://ucsfmed.wordpress.com/2016/07/19/moffitt-am-report-pearls-71916-eosinophilia/

In addition, we constructed a differential for eosinophilia with GI symptoms:

  • Parasites: Strongyloides most common
  • Vasculitis: EGPA and PAN
  • Eosinophilic GI disease: esophagitis, gastroenteritis, colitis
  • Malignancy: GI lymphoma, gastric cancer, colon cancer
  • IBD: Crohn disease is a rare cause of eosinophilia
  • Primary and idiopathic hypereosinophilic syndromes: may rarely have GI symptoms

 

Some interesting points about hypertriglyceridemia:

Remember severe hypertriglyceridemia (TG>500) as a cause of acute pancreatitis! The risk really goes up when TG>1000.

Many patients with triglyceride-induced acute pancreatitis benefit from apheresis! If apheresis is not possible, insulin drip is recommended (with D5 infusion as needed to prevent hypoglycemia).

Hypertriglyceridemia can be caused by primary inherited disorders or by common conditions such as DM2, alcohol, hypothyroidism, pregnancy, obesity, nephrotic syndrome, renal failure, multiple myeloma, lupus, or medications. (See table below)

*HH Pearl: Hypertriglyceridemia can cause eruptive xanthomata involving tendons!

TG

Evernote: https://www.evernote.com/shard/s272/sh/8ad3596a-3bfd-4745-bcf5-5bbe6043df9b/61bf7b4e6612ab1af28047ed26bff1fe

 

Have a great day everyone!

SamMy


Filed under: Endocrinology and Metabolism, Gastroenterology and Hepatology, Hematology and Oncology, Morning Report

Lithium Poisoning

Hello everyone!

Today, we discussed the case of a young man with symptomatic, sinus bradycardia secondary to lithium poisoning. See below for high-yield pearls on lithium intoxication!

***************************************************************************************

TOP PEARLS

  • Lithium has a narrow therapeutic index; many patients on chronic lithium therapy experience at least one episode of toxicity during the treatment.
  • Differentiate lithium toxicity into 2 phases – acute vs chronic! Cardiac and neurologic manifestations can occur in both acute and chronic poisoning, although renal manifestations preferentially occur in chronic poisoning.
  • Prolonged QTc and sinus bradycardia are the most common cardiac manifestations of lithium poisoning. However, other arrhythmias and cardiomyopathies have been reported to occur!

*************************************************************************************

Acute Lithium Toxicity

  • GI manifestations: nausea, vomiting diarrhea
  • Cardiac: prolonged QTc and sinus bradycardia are most common manifestations
  • Neurologic : Usually a late manifestation in acute poisoning. Includes ataxia, confusion, agitation, neuromuscular excitability, seizures

Chronic Lithium Toxicity

  • Neurologic: similar to acute manifestations.
  • Cardiac: similar presentation as acute toxicity, but generally with more benign outcomes
  • Renal: Usually specific to chronic poisoning. Nephrogenic diabetes insipidus.

Cardiac Manifestations of Lithium Poisoning!

  • As stated above, most common presentations include prolonged QTc and sinus bradycardia.
  • However, there have been other case reports of cardiac manifestations of lithium poisoning including: diffuse T-wave inversions, acute LV systolic dysfunction, Takotsubo cardiomyopathy, ventricular tachycardia.

Management

  • Lithium levels often do not correlate with signs of toxicity!
  • Hemodialysis is indicated if Li level is >4, regardless of clinical s/sx (this represents a large total body lithium burden), or >2.5 + sxs and/or renal insufficiency and/or IVF is contraindicated (eg decompensated CHF)
  • Management of nephrogenic DI: often becomes irreversible or only partially reversible
    • Discontinue lithium if possible
    • Amiloride: blocks sodium channels in collecting tubules (only helpful if mild/moderate concentrating defect)
    • Thiazide: paradoxically reduces UOP and increases urine osm and urine Na by increasing sodium excretion at distal convoluted tubule and reabsorption of water in proximal tubule, minimizing the effect of ADH at the collecting duct
    • Desmopressin (to attain supraphysiologic level of ADH, as most patients only have partial resistance to ADH)

Filed under: Cardiovascular Medicine, Morning Report